Advertisement

Perturbation Theory for Almost-Periodic Potentials I: One-Dimensional Case

  • Leonid ParnovskiEmail author
  • Roman Shterenberg
Open Access
Article
  • 13 Downloads

Abstract

We consider the family of operators \({H^{(\varepsilon)}:=-\frac{d^2}{dx^2}+\varepsilon V}\) in \({\mathbb{R}}\) with almost-periodic potential V. We study the behaviour of the integrated density of states (IDS) \({N(H^{(\varepsilon)};\lambda)}\) when \({\varepsilon\to 0}\) and \({\lambda}\) is a fixed energy. When V is quasi-periodic (i.e. is a finite sum of complex exponentials), we prove that for each \({\lambda}\) the IDS has a complete asymptotic expansion in powers of \({\varepsilon}\); these powers are either integer, or in some special cases half-integer. These results are new even for periodic V. We also prove that when the potential is neither periodic nor quasi-periodic, there is an exceptional set \({\mathcal{S}}\) of energies (which we call the super-resonance set) such that for any \({\sqrt\lambda\not\in\mathcal{S}}\) there is a complete power asymptotic expansion of IDS, and when \({\sqrt\lambda\in\mathcal{S}}\), then even two-terms power asymptotic expansion does not exist. We also show that the super-resonant set \({\mathcal{S}}\) is uncountable, but has measure zero. Finally, we prove that the length of any spectral gap of \({H^{(\varepsilon)}}\) has a complete asymptotic expansion in natural powers of \({\varepsilon}\) when \({\varepsilon \to 0}\).

Notes

Acknowledgements

We are grateful to Alexander Sobolev for reading the preliminary version of this manuscript and making useful suggestions. We are grateful to the referee for useful comments. The research of the first author was partially supported by the EPSRC Grant EP/J016829/1.

References

  1. 1.
    Arnol’d V.I.: Remarks on the perturbation theory for problems of Mathieu type. Russ. Math. Surv. 38(4), 215–233 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Borisov D.I.: On the spectrum of the Schrödinger operator perturbed by a rapidly oscillating potential. J. Math. Sci. 139(1), 6243–6322 (2006)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Damanik D., Goldstein M.: On the inverse spectral problem for the quasi-periodic Schrödinger equation. Publ. Math. Inst. Hautes Etudes Sci. 119(1), 217–401 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Leguil, M., You, J., Zhao, Z., Zhou, Q.: Asymptotics of spectral gaps of quasi-periodic Schrödinger operators (2017). Preprint arXiv:1712.04700
  5. 5.
    Liu, W., Shi, Y.: Upper bounds on the spectral gaps of quasi-periodic Schrödinger operators with Liouville frequencies (2017). Preprint arXiv:1708.01760
  6. 6.
    Morozov S., Parnovski L., Shterenberg R.: Complete asymptotic expansion of the integrated density of states of multidimensional almost-periodic pseudo-differential operators. Ann. Henri Poincaré 15(2), 263–312 (2014)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Parnovski L., Shterenberg R.: Complete asymptotic expansion of the integrated density of states of multidimensional almost-periodic Schrödinger operators. Ann. Math. 176(2), 1039–1096 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Parnovski L., Sobolev A.: Bethe–Sommerfeld conjecture for periodic operators with strong perturbations. Invent. Math. 181(3), 467–540 (2010)ADSMathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© The Author(s) 2019

OpenAccessThis article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Authors and Affiliations

  1. 1.Department of MathematicsUniversity College LondonLondonUK
  2. 2.Department of MathematicsUniversity of Alabama at BirminghamBirminghamUSA

Personalised recommendations